Mississippi, 2023

Hail in Mississippi, March 12, 2023

March 12, 2023 · NWS LIX · 4 events in 2 counties and zones

A cold front associated with a surface low tracking across the Tennessee Valley pushed through the CWA, eventually draping itself across Louisiana, Mississippi, and Alabama. In the early to late evening, scattered showers and thunderstorms begun to fire along the frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A cold front associated with a surface low tracking across the Tennessee Valley pushed through the CWA, eventually draping itself across Louisiana, Mississippi, and Alabama. In the early to late evening, scattered showers and thunderstorms begun to fire along the frontal boundary. A couple of these storm cells turned severe as they crossed the LA/MS county and moved into coastal Mississippi. One cell in particular, produced severe hail as it moved through Hancock and Harrison counties. By the late evening these storms exited the CWA into Alabama. No injuries were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 12, 5:54 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 12, 5:54 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
654 PM CDT Sun Mar 12 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 650 PM CDT Sun Mar 12 2023

Have finally seen development of thunderstorms over the last hour
or so right along the cold front, which appears to be along a
Picayune-Hammond-Gonzales line at 630 PM. A few strong storms
still aren't out of the question with this line as it progresses
south and east through the remainder of the evening. Any severe
threat has likely ended for much of the McComb and Baton Rouge
areas. Will be updating ZFP product over the next hour or so to
chop off the afternoon portion of the forecast and perhaps freshen
the wording somewhat.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 303 PM CDT Sun Mar 12 2023

An upper level low is currently moving across Minnesota with the
base of the trough extending southward across the lower Mississippi
River Valley just west of the river. The cold front is currently
draped west to east through Louisiana, Mississippi and into Alabama.
Surface obs show that the boundary has made farther southward
progression in SELA and southern MS/AL likely to cold pools from
convection aiding in its advancement. Over the next several hours,
scattered showers and thunderstorms will continue to develop over
portions of the CWA, though likely won't see much if any thunder
beyond 00Z. Stronger storms will likely only be accompanied by
lightning and brief heavy rainfall. Lack of storm reports today
appears to support model soundings through the rest of this
afternoon that indicate that storms are elevated and anything
remotely severe is unable to reach the surface. Latest guidance
suggests the cold front should reach the local coastal waters around
sunset and continue southward. Post frontal showers could linger
into the night but should be completely offshore before sunrise
Monday.

&&

.LONG TERM...
(Tuesday through Saturday night)
Issued at 303 PM CDT Sun Mar 12 2023

Otherwise, look for a cool down with below normal temps for the
first time in AWHILE, at least for the first half of the week, as
upper level troughing dominates the eastern 1/3 of the country
through Tuesday night. Medium range models show a weak shortwave
passing across the region Tuesday. While a stray shower or 2 will be
possible, appreciable rain isn't expected. What it'll mainly do is
maintain below normal temps and delay post frontal warm up by a day.

Temperatures will begin moderating Wednesday as an upper ridge
builds across the entire midsection of the country. Lows and highs
will swing back to climo Wednesday and exceed it by several degrees
Thursday into some of Friday. Models continue to show, now with some
run to run consistency, that a much deeper and broader upper trough
will track east right behind that late week ridge. This will send a
strong cold front through the CWA Friday, bringing with it the
potential for widespread rainfall. POPs have been adjusted (or
rather previous forecast POPs maintained) to account for this. It's
still a bit early, but likely will need to monitory this system for
severe potential as we'll likely at least have plenty of shear
available.

&&

.AVIATION...
(00Z TAFS)
Issued at 638 PM CDT Sun Mar 12 2023

After a day of little to no convection, the last hour has seen an
initiation of TSRA along what appears to be the actual cold front.
The front is already south of KMCB and KBTR with any threat of
TSRA at those 2 terminals rather small. TSRA impacts at KHDC
probably for only the next hour or so. Remaining terminals will
likely see a 2-3 hour window for potential TSRA as front continues
to shift southeastward. More widespread impacts will be MVFR to
IFR ceilings for much of the overnight hours before improving to
VFR. Main wind impacts will be downwind of Lake Pontchartrain at
KNEW and KMSY later this evening into much of the daytime hours on
Monday.

&&

.MARINE...
Issued at 303 PM CDT Sun Mar 12 2023

A deeper upper trough will pass across the Mississippi Valley
tonight. The local surface gradient has tightened which prompted
current elevated onshore winds. A cold front, currently just north
of Lake Pontchartrain, will push south across the coastal waters
this afternoon through the early overnight period. Expect Small
Craft conditions behind the front through at least Tuesday morning.
Winds will rotate from north east and finally southeast as the ridge
slides east. Expect at least a 10 knot drop in wind speeds as the
pressure gradient weakens for a day or so. Thursday and Friday will
see increasing winds again leading up to the next frontal passage,
expected some time on Friday. Small Craft advisory conditions are
likely to return post frontal and could be stronger than winds
Mon/Tue of this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  44  63  38  61 /  30   0   0   0
BTR  50  67  44  65 /  30   0   0   0
ASD  50  70  41  66 /  40   0   0   0
MSY  55  67  50  63 /  30   0   0   0
GPT  50  67  42  63 /  50   0   0   0
PQL  50  70  40  64 /  50   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 7 AM CDT Tuesday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory until 7 AM CDT Tuesday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&

SHORT TERM...ME
LONG TERM....ME
AVIATION/UPDATE...RW
MARINE...ME

In the hours before

Special weather statement, Mar 12, 6:35 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
735 PM CDT Sun Mar 12 2023

LAZ058-082-084-086-130100-
Lower Tangipahoa LA-Southern Livingston LA-St. John The Baptist LA-
Eastern Ascension LA-
735 PM CDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of northern St. John
The Baptist, east central Ascension, southeastern Livingston and
southeastern Tangipahoa Parishes through 800 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitehall, or 13 miles northwest of Reserve, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitehall, Killian and W Lk Pontchartrain Buoy.

This includes Interstate 55 in Louisiana between mile markers 6 and
22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3042 9024 3037 9024 3037 9022 3035 9022
      3020 9038 3017 9039 3015 9064 3016 9064
      3015 9074 3033 9076
TIME...MOT...LOC 0034Z 262DEG 46KT 3026 9066

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Zeringue
Special weather statement, Mar 12, 7:25 PM CST, 1 hour before
Special Weather Statement
National Weather Service New Orleans LA
825 PM CDT Sun Mar 12 2023

LAZ039-MSZ077-130200-
Washington LA-Pearl River MS-
825 PM CDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of central Washington
Parish in southeastern Louisiana and northwestern Pearl River
Counties through 900 PM CDT...

At 825 PM CDT, Doppler radar was tracking a strong thunderstorm near
Franklinton, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bogalusa, Franklinton, Varnado, Crossroads and Angie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3081 9022 3099 9019 3099 8971 3071 8974
TIME...MOT...LOC 0125Z 276DEG 29KT 3089 9012

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Zeringue
Special weather statement, Mar 12, 7:35 PM CST, 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
835 PM CDT Sun Mar 12 2023

LAZ076-078>080-MSZ086-130200-
Southeast St. Tammany LA-Eastern Orleans LA-Northern St. Tammany LA-
Southwestern St. Tammany LA-Southern Hancock MS-
835 PM CDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of northeastern
Orleans, southeastern St. Tammany Parishes in southeastern Louisiana
and southern Hancock Counties through 900 PM CDT...

At 834 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lacombe, or 7 miles southwest of Slidell, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Orleans, Slidell, Waveland, Lake Catherine, Lacombe and
Pearlington.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 259 and 273.
 Interstate 10 in Mississippi near mile marker 1.
 Interstate 12 between mile markers 79 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3023 8940 3016 8944 3016 8953 3013 8960
      3008 8966 3015 8985 3018 8984 3015 8983
      3015 8980 3017 8978 3022 8987 3024 8998
      3033 8996 3029 8935
TIME...MOT...LOC 0134Z 279DEG 43KT 3023 8989

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Zeringue
Special weather statement, Mar 12, 8:02 PM CST, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
902 PM CDT Sun Mar 12 2023

LAZ079-MSZ077-083-084-086-087-130230-
Northern St. Tammany LA-Southern Harrison MS-Northern Hancock MS-
Southern Hancock MS-Northern Harrison MS-Pearl River MS-
902 PM CDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of east central St.
Tammany Parish, western Harrison, central Hancock and south central
Pearl River Counties through 930 PM CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stennis Space Center, or 7 miles south of Picayune, moving east at 45
mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Gulfport, Long Beach, Picayune, Diamondhead, Kiln, Stennis Space
Center and Lyman.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 9 and 32.
 Interstate 59 in Louisiana between mile markers 8 and 11.
 Interstate 59 in Mississippi between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3032 8970 3049 8974 3063 8917 3037 8911
TIME...MOT...LOC 0202Z 259DEG 40KT 3043 8963

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Zeringue

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hancock

When
March 12, 8:25 PM CST
Where
Hancock County, 2.24 mi SW of Vidalia
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
30.476, -89.375

Pictures sent into WLOX of hail around nickel to half dollar size covering the ground, possible larger hail in photo. Pictures sent via social media.

Hail, Harrison

When
March 12, 8:30 PM CST
Where
Harrison County, 5.44 mi SW of Ligana
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.486, -89.326

Golf ball size possibly close to 2 inches in diameter along Vidalia Rd about 2 miles north of Necos. Relayed via social media from WLOX.

Hail, Harrison

When
March 12, 8:30 PM CST
Where
Harrison County, 5.57 mi SW of Ligana
Measured
1 in hail
Reported by
Public
Coordinates
30.474, -89.317

Report from mPING: Quarter (1.00 in.) Possibly larger as this was south of the core.

Hail, Harrison

When
March 12, 8:32 PM CST
Where
Harrison County, 5.26 mi SW of Ligana
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
30.472, -89.307

Multiple pictures sent via social media from WLOX of hail around nickel to possibly ping pong size or larger along Vidalia Rd near Necos.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085621, 1085622, 1085624, 1085623.